My Medicine Made Me a Compulsive Gambler

gambling.jpg

One of the strangest offerings I've seen on the net is at a lawyer's site -- Did your parkinson's drug make you a compulsive gambler? Whaaaa?

It turns out that a newer Parkinson's drug, Mirapex does have this as a side effect, along with the possibility of becoming a shopaholic or a sex addict. The package insert (scroll down to page 12) does actually mention these conditions, along with overeating.

Although not well understood, since Parkinson's is treated by increasing activity in the dopamine system, other behavioral problems related to that neurotransmitter may occur.

The examples from the injury attorney site bear this out: A retired government intelligence worker lost thousands of dollars in slot machines before he discovered that gambling was a Mirapex side effect and stopped taking the drug. A 68-year-old man lost more than $200,000 before his medication was adjusted. A 41-year-old lost more than $5,000 in Internet gambling.

Of course, one area of research then becomes, "if adding to the dopamine system can cause an addiction, can taking away from that same system cure an addiction?" Unfortunately, it isn't as cut and dried as we might hope. For one thing, our bodies are quick to adjust neurotransmitters up and down -- in fact, this is one mechanism that causes withdrawal from drugs like methamphetamine and cocaine.

This side effect has been known and studied for a while. Not everyone will get it and it does seem to be dose dependent. Ideally, you can still treat the Parkinson's while avoiding the effect.

I was unable to find a successful settlement regarding Mirapex and problem gambling. This might be because such things are routinely held secret as part of the settlement agreement.

disclaimer

Call now for immediate help: (844) 630-4673